Alert archive / Wyoming / High Wind Watches in 2018
High Wind Watch 41, NWS Cheyenne, WY
NWS Cheyenne, WY issued this high wind watch at Dec 20, 2018, 12:30 AM MST for 4 counties in Wyoming. It took effect at Dec 20, 2018, 11:00 PM MST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Dec 20, 2018, 12:30 AM MST (07:30 UTC)
- In effect from
- Dec 20, 2018, 11:00 PM MST
- Expired
- Dec 20, 2018, 12:01 PM MST
- In force
- Issued by
- NWS Cheyenne, WY
Counties Albany County, WY, Carbon County, WY, Laramie County, WY, Platte County, WY
The radar
The Cheyenne radar (KCYS), 88 km from the middle of the area, began a volume at 07:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Riverton, WY (KRIW), launched 00:00Z, 7.5 hours before the alert went out and 278 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2191 m above ground
- 0-6 km bulk shear
- 91 kt
- 0-1 km storm-relative helicity
- -15 m²/s²
- 0-3 km storm-relative helicity
- 82 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
605 WWUS75 KCYS 200730 NPWCYS URGENT - WEATHER MESSAGE National Weather Service Cheyenne WY 1230 AM MST Thu Dec 20 2018 ...Strong Winds Returning to Wind Prone Areas Tonight Into Friday... WYZ106-110-116-117-201530- /O.NEW.KCYS.HW.A.0041.181221T0600Z-181222T0000Z/ Central Laramie Range and Southwest Platte County- North Snowy Range Foothills-South Laramie Range- South Laramie Range Foothills- Including the cities of Bordeaux, Arlington, Elk Mountain, Buford, Pumpkin Vine, Vedauwoo, Whitaker, Federal, and Horse Creek 1230 AM MST Thu Dec 20 2018 ...HIGH WIND WATCH IN EFFECT FROM THIS EVENING THROUGH FRIDAY AFTERNOON... The National Weather Service in Cheyenne has issued a High Wind Watch, which is in effect from this evening through Friday afternoon. * TIMING...11 PM Tonight through 5 PM Friday * WINDS...Westerly at 40 to 45 mph sustained with gusts to 65 mph. * IMPACTS...Mainly to transportation. Strong cross winds will create a risk for blow overs of lightweight and high profile vehicles, including camping and travel trailers. This includes Arlington and Elk Mountain along Interstate 80 between Laramie and Rawlins, as well as the Interstate 80 Summit between Laramie and Cheyenne. Interstate 25 near Bordeaux may be impacted by these strong winds as well. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Watch means there is the potential for a hazardous high wind event. Sustained winds of at least 40 mph...or gusts of 58 mph or stronger may occur. Continue to monitor the latest forecasts. && $$
2 follow-up statements
405 WWUS75 KCYS 201107 NPWCYS URGENT - WEATHER MESSAGE National Weather Service Cheyenne WY 407 AM MST Thu Dec 20 2018 ...Strong Winds Returning to Wind Prone Areas Tonight Into Friday... WYZ106-110-116-117-210000- /O.CON.KCYS.HW.A.0041.181221T0600Z-181222T0000Z/ Central Laramie Range and Southwest Platte County- North Snowy Range Foothills-South Laramie Range- South Laramie Range Foothills- Including the cities of Bordeaux, Arlington, Elk Mountain, Buford, Pumpkin Vine, Vedauwoo, Whitaker, Federal, and Horse Creek 407 AM MST Thu Dec 20 2018 ...HIGH WIND WATCH REMAINS IN EFFECT FROM THIS EVENING THROUGH FRIDAY AFTERNOON... * TIMING...11 PM Tonight through 5 PM Friday * WINDS...Westerly at 40 to 45 mph sustained with gusts to 65 mph. * IMPACTS...Mainly to transportation. Strong cross winds will create a risk for blow overs of lightweight and high profile vehicles, including camping and travel trailers. This includes Arlington and Elk Mountain along Interstate 80 between Laramie and Rawlins, as well as the Interstate 80 Summit between Laramie and Cheyenne. Interstate 25 near Bordeaux may be impacted by these strong winds as well. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Watch means there is the potential for a hazardous high wind event. Sustained winds of at least 40 mph...or gusts of 58 mph or stronger may occur. Continue to monitor the latest forecasts. && $$
719 WWUS75 KCYS 201901 NPWCYS URGENT - WEATHER MESSAGE National Weather Service Cheyenne WY 1201 PM MST Thu Dec 20 2018 ...Strong Winds Returning to Wind Prone Areas Tonight and Friday... WYZ106-110-116-117-211200- /O.UPG.KCYS.HW.A.0041.181221T0600Z-181222T0000Z/ /O.NEW.KCYS.HW.W.0050.181221T0700Z-181222T0100Z/ Central Laramie Range and Southwest Platte County- North Snowy Range Foothills-South Laramie Range- South Laramie Range Foothills- Including the cities of Bordeaux, Arlington, Elk Mountain, Buford, Pumpkin Vine, Vedauwoo, Whitaker, Federal, and Horse Creek 1201 PM MST Thu Dec 20 2018 ...HIGH WIND WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 6 PM MST FRIDAY... The National Weather Service in Cheyenne has issued a High Wind Warning, which is in effect from midnight tonight to 6 PM MST Friday. The High Wind Watch is no longer in effect. * TIMING...Midnight tonight until 6 pm Friday. * WINDS...West 30 to 40 mph with gusts to 65 mph. * IMPACTS...Mainly to transportation. Strong cross winds will create a risk for blow overs of lightweight and high profile vehicles, including camping and travel trailers. This includes Arlington and Elk Mountain along Interstate 80 between Laramie and Rawlins, as well as the Interstate 80 Summit between Laramie and Cheyenne. Interstate 25 near Bordeaux will be impacted by these strong winds as well. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. && $$ Rubin
What forecasters said that day
The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this high wind watch went out at Dec 19, 10:32 PM MST, 1 hour 58 minutes earlier.
Area forecast discussion, Dec 19, 10:32 PM MST, 1 hour 58 minutes before
Area Forecast Discussion National Weather Service Cheyenne WY 1032 PM MST Wed Dec 19 2018 .UPDATE... Issued at 803 PM MST Wed Dec 19 2018 Snow has tapered off significantly since this afternoon. Little or no additional snow is forecast this evening, however westerly winds gusting to 35 mph will create patchy blowing snow. Therefore, cancelled the Winter Weather Advisories for the Sierra Madre and Snowy mountains. && .SHORT TERM (Tonight - Friday) Issued at 420 PM MST Wed Dec 19 2018 Tonight...With winds slowly on the decreasing trend and the 850 and 700 mb height gradients easing, we have decided to cancel most of the high wind warnings, with the exception of the Arlington to Laramie to Cheyenne area, where we will continue the warning until 6 pm. Models suggest the snow showers will gradually decrease in coverage through this evening, with showers ending latest across the mountains, so will continue the Winter Weather Advisory for the Snowy and Sierra Madre Ranges through midnight. Thursday...With rising heights and weaker low and mid level gradients, winds will not be as strong. Lack of low and mid level moisture suggests a dry day. Temperatures about the same as today. Thursday night...As the upper ridge axis moves overhead with the flow aloft turning west, a surface lee trough will develop with better mixing making for a less cold night compared to tonight. Continued dry. Friday...A fast moving shortwave trough aloft and cold front sweep across our counties in the afternoon. 700 mb winds progged to range from 50 to 60 knots and 850 and 700 mb height gradients suggest another possible high wind event primarily for our wind prone locations. Fortunately, temperatures will be warmer before the cold frontal passage in the afternoon. .LONG TERM...(Friday night - Wednesday) Issued at 254 AM MST Wed Dec 19 2018 Snow a decent bet mainly close to the Colorado border Saturday with a chilly day expected otherwise. Warming and mainly dry conditions seen for Sunday and Monday with just some mtn snow showers possible as a weak impulse clips the CWA Sunday night. Upper flow turn southwesterly Monday night and Christmas Day as a large upper trough digs over the western CONUS. Some snow showers may reach far western and northern parts of the CWA late in the day otherwise mainly dry. Will keep an eye on this mid-week system but right now looks like a southern track for it. && .AVIATION...(For the 06Z TAFS through 06Z Thursday evening) Issued at 1030 PM MST Wed Dec 19 2018 VFR. It will be breezy through Thursday afternoon with westerly winds gusting between 20 and 30 kt. Winds will diminish around sunset. && .FIRE WEATHER... Issued at 254 AM MST Wed Dec 19 2018 Strong winds expected to continue through the day today with High Wind Warnings in effect for many areas. Winds are going to stay up at least through Friday before easing some. Good chances for some light snow across FWZs 301 and 311 as well as 305 and 307 today. Low pressure tracks across Colorado Saturday for fairly good snow chances along the I-80 Corridor from Sidney to Rawlins through the day Saturday. Afternoon humidities are expected to stay well above critical levels the next several days. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...None. NE...None. && UPDATE...MAJ SHORT TERM...RUBIN LONG TERM...RE AVIATION...MAJ FIRE WEATHER...GCC
Hazardous weather outlook, Dec 19, 8:10 PM MST, 4 hours 20 minutes before
Hazardous Weather Outlook National Weather Service Cheyenne WY 810 PM MST Wed Dec 19 2018 NEZ002-003-019>021-054-055-095-096-WYZ101>119-210315- Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne- North Sioux-South Sioux-Converse County Lower Elevations- Niobrara County-North Laramie Range- Ferris/Seminoe/Shirley Mountains-Shirley Basin- Central Laramie Range and Southwest Platte County- East Platte County-Goshen County-Central Carbon County- North Snowy Range Foothills-Southwest Carbon County- Sierra Madre Range-Upper North Platte River Basin-Snowy Range- Laramie Valley-South Laramie Range-South Laramie Range Foothills- Central Laramie County-East Laramie County- 810 PM MST Wed Dec 19 2018 This hazardous weather outlook is for portions of western Nebraska...east central Wyoming...south central Wyoming and southeast Wyoming. .DAY ONE...TONIGHT No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY Colder temperatures and chances for accumulating snow are expected Christmas Day and Wednesday. .Spotter information statement... Spotter activation will not be needed.
In the hours before
Local storm report, Dec 19, 8:28 PM MST, 4 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
828 PM MST WED DEC 19 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM SNOW 7 NW CENTENNIAL 41.37N 106.21W
12/19/2018 E9.0 INCH ALBANY WY MESONET
BROOKLYN LAKE SNOTEL IN THE SNOWY RANGE. ELEVATION 10240
FEET. SNOW WATER EQUIVALENT IS 0.6 INCHES AND THE SNOW
TO LIQUID RATIO USED WAS 15 TO 1. ACCUMULATION WAS OVER
PAST 25 HOURS.
0700 PM SNOW 10 WSW ENCAMPMENT 41.15N 106.97W
12/19/2018 E7.5 INCH CARBON WY MESONET
OLD BATTLE SNOTEL IN THE SIERRA MADRE RANGE. ELEVATION
10000 FEET. SNOW WATER EQUIVALENT IS 0.5 INCHES AND THE
SNOW TO LIQUID RATIO USED WAS 15 TO 1. ACCUMULATION WAS
OVER PAST 25 HOURS.
0700 PM SNOW 8 SW ENCAMPMENT 41.13N 106.90W
12/19/2018 E4.8 INCH CARBON WY MESONET
WEBBER SPRINGS SNOTEL IN THE SIERRA MADRE RANGE.
ELEVATION 9250 FEET. SNOW WATER EQUIVALENT IS 0.4 INCHES
AND THE SNOW TO LIQUID RATIO USED WAS 12 TO 1.
ACCUMULATION WAS OVER PAST 25 HOURS.
0700 PM SNOW 10 SW ENCAMPMENT 41.11N 106.93W
12/19/2018 E4.8 INCH CARBON WY MESONET
LITTLE SNAKE RIVER SNOTEL IN THE SIERRA MADRE RANGE.
ELEVATION 8915 FEET. SNOW WATER EQUIVALENT IS 0.4 INCHES
AND THE SNOW TO LIQUID RATIO USED WAS 12 TO 1.
ACCUMULATION WAS OVER PAST 25 HOURS.
0700 PM SNOW 3 SW HOG PARK RESERVOIR 41.00N 106.91W
12/19/2018 E4.8 INCH ROUTT CO MESONET
WHISKEY PARK SNOTEL IN THE SIERRA MADRE RANGE. ELEVATION
8950 FEET. SNOW WATER EQUIVALENT IS 0.4 INCHES AND THE
SNOW TO LIQUID RATIO USED WAS 12 TO 1. ACCUMULATION WAS
OVER PAST 25 HOURS.
0700 PM SNOW 11 SSE ENCAMPMENT 41.06N 106.71W
12/19/2018 E4.5 INCH CARBON WY MESONET
BLACKHALL MOUNTAIN SNOTEL IN THE SIERRA MADRE RANGE.
ELEVATION 9820 FEET. SNOW WATER EQUIVALENT IS 0.3 INCHES
AND THE SNOW TO LIQUID RATIO USED WAS 15 TO 1.
ACCUMULATION WAS OVER PAST 25 HOURS.
0700 PM SNOW 12 W CENTENNIAL 41.30N 106.34W
12/19/2018 E4.5 INCH CARBON WY MESONET
NORTH FRENCH CREEK SNOTEL IN THE SNOWY RANGE. ELEVATION
10130 FEET. SNOW WATER EQUIVALENT IS 0.3 INCHES AND THE
SNOW TO LIQUID RATIO USED WAS 15 TO 1. ACCUMULATION WAS
OVER PAST 25 HOURS.
0700 PM SNOW 6 SW CENTENNIAL 41.24N 106.19W
12/19/2018 E9.0 INCH ALBANY WY MESONET
CINNABAR PARK SNOTEL IN THE SNOWY RANGE. ELEVATION 9574
FEET. SNOW WATER EQUIVALENT IS 0.6 INCHES AND THE SNOW
TO LIQUID RATIO USED WAS 15 TO 1. ACCUMULATION WAS OVER
PAST 25 HOURS.
0700 PM SNOW 21 SSE ELK MOUNTAIN 41.41N 106.26W
12/19/2018 E9.0 INCH CARBON WY MESONET
MEDICINE BOW SNOTEL IN THE SNOWY RANGE. ELEVATION 10500
FEET. SNOW WATER EQUIVALENT IS 0.6 INCHES AND THE SNOW
TO LIQUID RATIO USED WAS 15 TO 1. ACCUMULATION WAS OVER
PAST 25 HOURS.
&&
BROTHERSThe office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 20, 12:01 PM MST | High Wind Warning | CYS | Albany, Carbon, Laramie, Platte | 30 hr |
Nearby
High Wind Watches in Wyoming, 2018Every high wind watch in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.